Any tips on how to sleep on high steroids

I've recently had a flare of Churg Strauss syndrome. And the docs are helping me get it under control with medication. The major thing I'm struggling with is trying to sleep on large doses of predisolone - I think I'm pretty sensitive to it anyway as I get pretty shaky and highs and lows. I was infused with 500 a day for three days in hospital, discharged at 40 and a week later I'm on 30 - and I have noticed a little improvement in these side effects. All night I alternative between one or two hours awake or asleep and I do try and sleep a little in the afternoon if I can. My partner and I are in different time zones as quite often I fall asleep if we try and watch a film together. I've decided the best approach is go with my body and nor fight it and I have tried sleeping pills but they don't really work - and it's another pill. I have also tried alternative therapy reflexology, aromatherapy oils etc and I've tried to ban myself from my iPad at night. I know it will probably get better the dose is dropped further - just wondered if anything worked for anyone else?

7 Replies

  • John always took his prednisolone first thing in the morning. Everything you have said above sounds familiar to both of us :-) It will improve as you start to drop below 30mg.

    Best Wishes


  • You seem to have tried everything! But as Susan said it will start improving once the dose starts going down. I switched my attention from not sleeping to amusing myself because I knew I wouldn't sleep and got so bored. Have you got an iPod or something that you can put under your pillow and add earphones to? I have sketchy memories of the World Service, lots of podcasts and various audiobooks as even if I didn't sleep properly while listening I did doze!

  • thanks for the suggestiions. talking book may work. ive become addicted to my ipad but need to pack that in as it makes me even more hyper - on a positive i do get surges of creativity - id just like to stay awake to be with my partner andy in the eve!

  • Do you take all your dose in one go? I know it isn't recommended but I do know a few people with polymyalgia rheumatica who have found that, despite the received wisdom, that they sleep better when they take the dose late at night! They get to sleep before it releases and get 4 or 5 hours at least. In our case that also removes the morning stiffness problem, don't know if that applies for you.

    As others have said - if you really can't sleep/lie and rest at least, get up and leave the bedroom and find a hobby - I know several ladies who are on the forums at night chatting with people all over the world! One has started making cards and raises money for charity as a result. It is important to disassociate the bed/bedroom from "not sleeping".

    Of course, the rest of best practice "sleep hygiene" becomes even more important - no lights in the bedroom, digital alarm clock, TV stand-by, cracks in the curtains. Don't look at a TV/tablet/computer/phone/e-reader just before trying to sleep. Blue light is particularly bad but green is also bad. And what colour are most screens and clocks? Quite...

  • thank you for your suggestions. i could try take it at night i normally do about 9am. my main worry about sleep really is i want to try and go back to work in a couple of weeks - but my nhs employer is v flexible so i should be able to do some work at home in the middle of the night even. its just all a bit unsociable really - but it wont be forever

  • I always take my prednisilone in the morning and was diagnosed with Takayasus 3 years ago. For the first few months I can remember hardly sleeping at all with infusions and very high doses but could also not sleep as dose decreased. I saw my GP who suggested a small dose of Citalopram (yes another pill!) which actually is an anti-depressant. He also said to take just one 10mg tablet at breakfast and this would always give me a good nights' sleep. It worked from the beginning, no further side effects, and I have a good nights sleep which is bliss. May not be right for you - but thought I would mention it! Good luck.

  • thank you i will talk to my GP. i already take amitryptiline for nerve pain to relax me at night which has worked when ive been on much lower steroids and i have been prescribed zimovane a sleeping tablet but it doesnt seem to let me have much more than an hour at a time. if i continue to struggle as they drop my steroids i will look at alternatives

You may also like...